MAUDE Adverse Event Report: ASENSUS SURGICAL, INC. SENHANCE; SENHANCE SURGICAL SYSTEM

ASENSUS SURGICAL, INC. SENHANCE; SENHANCE SURGICAL SYSTEM
Model Number X0007029
Medical Device Problem Code Sparking (2595)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/11/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
As reported by the complainant, during a gynecological procedure, it was observed that the insulation from the monopolar scissors was no longer intact.The instrument emitted sparking and delivered heat to unwanted tissue areas.No patient harm was reported since the event was noticed in time and the procedure was converted to traditional laparoscopy during the last surgical steps to avoid any harm to the patient.The malfunctioned monopolar scissors were requested by asensus surgical to be returned to conduct further investigation.A device history record review has been performed with no anomalous findings.The instrument was retrieved and shipped to asensus surgical inc.For further analysis.The r&d team analyzed the device and confirmed that the insulation was damaged.Also, it was noticed that the open/close action of the jaws did not cause any insulation movement exposing metal parts.A bench test was set up with the scissors on a saline-soaked sponge.Using both instruments, the sustaining team was able to recreate the failure mode seen at university hospital tubingen, only when the insulation was touching the sponge.The results of the test confirmed the instrument damage probably was due to wear and tear of the instrument.According to the results of the tests, the damaged products will be disposed of.The root cause of the emitted sparking is related to the wear and tear of the insulation part of the instrument.However, according to the available information, the instrument was visually inspected before use, but not according to the indications provided by the manufacturer.Per the ifu (um-001-00045), the following is noted regarding instrument use: "inspect instruments for damage before each use, especially the insulation of laparoscopic/endoscopic instruments.This may be done visually under magnification or with a high voltage insulation testing device.Insulation failures may result in burns or other injuries to the patient or operator.Visual inspection alone may not be sufficient to ensure that the insulation is intact." per the communication from the clinical specialist, the instrument was only visually inspected before use without magnification or a high voltage insulation testing device.
 
Event or Problem Description
The event occurred on 10/11/2023 and reported to asensus on 10/11/2023.The event did not occur within the united states.The event occurred in (b)(6) hospital.As reported by the complainant, during a gynecological procedure, it was observed that the insulation from the monopolar scissors was no longer intact.The instrument emitted sparking and delivered heat to unwanted tissue areas.No patient harm was reported since the event was noticed in time and the procedure was converted to traditional laparoscopy during the last surgical steps to avoid any harm to the patient.*note* - additionally, asensus submitted (b)(4) with file name 3007593944-2023-00014 on (b)(6) 2023.The initial report was submitted within 30 days of awareness of the event but since file name 3007593944-2023-00014 was a duplicate, the submission failed.Asensus attempted to correct this administrative error, however, the submission failed according to the acknowledgements.This initial report, file name is being resubmitted to capture the incident under the correct mfr report number and this submission also includes the investigation details.
 
Additional Manufacturer Narrative
As reported by the complainant, during a gynecological procedure, it was observed that the insulation from the monopolar scissors was no longer intact.The instrument emitted sparking and delivered heat to unwanted tissue areas.No patient harm was reported since the event was noticed in time and the procedure was converted to traditional laparoscopy during the last surgical steps to avoid any harm to the patient.The malfunctioned monopolar scissors were requested by asensus surgical to be returned to conduct further investigation.A device history record review has been performed with no anomalous findings.The instrument was retrieved and shipped to asensus surgical inc.For further analysis.The r&d team analyzed the device and confirmed that the insulation was damaged.Also, it was noticed that the open/close action of the jaws did not cause any insulation movement exposing metal parts.A bench test was set up with the scissors on a saline-soaked sponge.Using both instruments, the sustaining team was able to recreate the failure mode seen at university hospital tubingen, only when the insulation was touching the sponge.The results of the test confirmed the instrument damage probably was due to wear and tear of the instrument.According to the results of the tests, the damaged products will be disposed of.The root cause of the emitted sparking is related to the wear and tear of the insulation part of the instrument.However, according to the available information, the instrument was visually inspected before use, but not according to the indications provided by the manufacturer.Per the ifu (um-001-00045), the following is noted regarding instrument use: "inspect instruments for damage before each use, especially the insulation of laparoscopic/endoscopic instruments.This may be done visually under magnification or with a high voltage insulation testing device.Insulation failures may result in burns or other injuries to the patient or operator.Visual inspection alone may not be sufficient to ensure that the insulation is intact." per the communication from the clinical specialist, the instrument was only visually inspected before use without magnification or a high voltage insulation testing device.Followup #1: corrected catalog and model number fields that were inadvertently entered into the serial number field.Per fda request, included the full (udi) for this device associated with the event, since asensus previously provided only the gtin and lot numbers.
 
Event or Problem Description
The event occurred on 10/11/2023 and reported to asensus on 10/11/2023.The event did not occur within the united states.The event occurred in (b)(6), germany.As reported by the complainant, during a gynecological procedure, it was observed that the insulation from the monopolar scissors was no longer intact.The instrument emitted sparking and delivered heat to unwanted tissue areas.No patient harm was reported since the event was noticed in time and the procedure was converted to traditional laparoscopy during the last surgical steps to avoid any harm to the patient.Note- additionally, asensus submitted (b)(4) with file name 3007593944-2023-00014 on 31st october 2023.The initial report was submitted within 30 days of awareness of the event but since file name 3007593944-2023-00014 was a duplicate, the submission failed.Asensus attempted to correct this administrative error, however, the submission failed according to the acknowledgements.This initial report, file name 3007593944-2023-00016, is being resubmitted to capture the incident under the correct mfr report number and this submission also includes the investigation details.

Brand Name
SENHANCE
Common Device Name
SENHANCE SURGICAL SYSTEM
Manufacturer (Section D)
ASENSUS SURGICAL, INC.
1 tw alexander drive
suite 160
durham NC 27703 7035
Manufacturer (Section G)
ASENSUS SURGICAL ITALIA, S.R.L
viale dell'innovazione 3
milan, lombardy 20126
IT   20126
Manufacturer Contact
casey hinckley
1 tw alexander drive
suite 160
durham, NC 27703-7035
9197658400
MDR Report Key18240519
Report Number3007593944-2023-00016
Device Sequence Number19659612
Product Code NAY
UDI-Device Identifier00815440020187
UDI-Public(01)00815440020187(11)210901(10)2141574
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K171120
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Remedial Action Inspection
Type of Report Initial,Followup
Report Date (Section B) 10/30/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberX0007029
Device Catalogue NumberX0007029
Device Lot Number2141574
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/13/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/11/2023
Supplement Date Received by Manufacturer10/11/2023
Initial Report FDA Received Date11/30/2023
Supplement Report FDA Received Date10/30/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexFemale